FIRST AID FACT SHEET
How to respond to a diabetic emergency
Diabetes is a condition where the body cannot maintain healthy levels of glucose, resulting in too much glucose in the blood. Glucose is a form of sugar which is the main source of energy for our bodies. Diabetic emergencies are when blood sugar levels become either too high or too low.
What to do
- Follow DRSABCD St John Action Plan
Low blood glucose (hypoglycaemia)
- Help casualty into a comfortable position and reassure them.
- Give sugar such as glucose tablets, jellybeans or a sweet drink (such as a soft drink or cordial).
DO NOT give diet soft drinks or sugar-free cordials.
- If the person is able to follow simple commands and swallow safely, administer 15-20 grams glucose tablets (4 - 5 x 4 gram glucose tablets).
If symptoms or signs persist after 10 to15 minutes, and the person is still able to follow simple commands and swallow safely, administer a further 4 x 4g glucose.
- Follow up with a sandwich or other food.
- If there is no improvement call Triple Zero (000) for an ambulance.
High blood glucose (hyperglycaemia)
- Follow Diabetes Management Plan
- If the person has no management plan, seek medical assistance
- Call Triple Zero (000) for an ambulance.
- Place the casualty into the recovery position if unconscious and not breathing normally.
- Give nothing by mouth.
Signs and symptoms
Low blood glucose
- Pale, sweaty.
- Weak or shaky.
- May appear confused, irritable or aggressive
High blood glucose
- Excessive thirst.
- Frequent urination.
- Hot, dry skin.
- Feeling tired, blurred vision.
- Fruity sweet smell of acetone on the breath.
- Low blood glucose (Hypoglycaemia) – low blood glucose.
- High blood glucose (Hyperglycaemia) – high blood glucose.